Moxifloxacin-induced neutropenia in 26-year-old man

  • Tuğba Kula Atik Balıkesir Atatürk City Hospital, Balıkesir, Turkey
  • Emre Ispir Balıkesir Atatürk City Hospital, Balıkesir, Turkey
  • Aykut Aytekin Balikesir State Hospital, Balıkesir, Turkey
  • Ufuk Turhan Balikesir State Hospital, Balıkesir, Turkey
  • Esma Yeniiz Balikesir State Hospital, Balıkesir, Turkey
  • Dilaver Tas Sultan Abdülhamid Han Training and Research Hospital, Istanbul, Turkey
  • Orhan Bedir Gülhane Training and Research Hospital, Ankara, Turkey
Keywords: Fluoroquinolone, moxifloxacin, neutropenia, pneumonia, Rothia mucilaginosa

Abstract

Moxifloxacin is a fourth generation widely used fluoroquinolone antibiotic. There are three cases of moxifloxacin-induced neutropenia reported in the literature and we report the fourth case.

A 26-year-old man with pneumonia was treated with moxifloxacin because of penicillin allergy. On the second day of therapy, leukopenia [White blood cell (WBC) count 2.7×10³/μL] and neutropenia (neutrophils 1.21×10³/μL) occurred. Rothia mucilaginosa was isolated in sputum culture. On the fourth day of hospitalization moxifloxacin treatment was stopped and clarithromycin 500 mg PO twice daily was started. Leukopenia and neutropenia resolved one day after discontinuation of moxifloxacin that WBC and neutrophil count rose 4.5×10³/μL and 1.97×10³/μL, respectively. On the sixth day of hospitalization, WBC and neutrophil count was 4.3×10³/μL and 2.29×10³/μL, respectively.

The immunomodulatory effects of moxifloxacin may result in the changes of WBC count like leukopenia with neutropenia. Moxifloxacin induced neutropenia may be more common and is an important adverse effect. More observational studies about safety profiles of moxifloxacin are needed.

Published
2018-10-31
How to Cite
1.
Kula Atik T, Ispir E, Aytekin A, Turhan U, Yeniiz E, Tas D, Bedir O (2018) Moxifloxacin-induced neutropenia in 26-year-old man. J Infect Dev Ctries 12:922-925. doi: https://doi.org/10.3855/jidc.10212
Section
Case Reports